“Health fears over school cancer jab”
On Sunday 31st May 2015 the Independent on Sunday’s front page story, and articles in The Daily Mail on Monday 1st June 2015 and Tuesday 2nd June 2015, warned about possible dangerous side effects of the human papillomavirus (HPV) vaccine. The Independent on Sunday article said “Shock new Freedom of Information figures show how thousands of girls have suffered serious symptoms after routine HPV injection” and was based on the number of side effects reported to the UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) following routine HPV vaccinations. The article claimed that a recent study showed that chronic pain conditions, such as fibromyalgia and postural orthostatic tachycardia syndrome (POTS), “are more frequent after HPV vaccination”. In fact the study merely presented a hypothesis based on case reports.
Dr David Elliman, Consultant in Community Child Health, Whittington Health NHS Trust and Dr Helen Bedford, Senior Lecturer, Institute of Child Health, University College of London:
“The fact that an illness follows soon after a vaccine, however frequently, does not mean that it is caused by the vaccine. To see whether this is the case it is necessary to look at how common the condition occurs in people who have not had the vaccine as well as those who have had the vaccine. Without doing this, it is not possible to even suggest, let alone prove that a vaccine is the cause of the illness in question. The reports of suspected side effects to the MHRA can only ever suggest lines of further research, never prove a link. The study referred to gives a hypothesis based on a few reports and does not provide evidence of a link between chronic pain and the HPV vaccine.
“This is very reminiscent of the MMR autism scare which resulted in a dramatic fall in immunisation rates and a rise in cases of measles throughout the UK. We are saddened that the reporting did not include a more appropriate balance of views in line with the scientific evidence, pointing out that there was no good evidence to link the vaccine and the illnesses described. We are already aware of parents having withdrawn consent for their daughters to be immunised.”
“The greater number of suspected side effect reports for HPV vaccine, which are not necessarily proven to be caused by the vaccine, does not necessarily mean that it is any less safe than other vaccines. The vast majority of reports for HPV vaccine relate to known risks of vaccination that are well-described in the available product information. MHRA has no concerns over the total number of reports for the HPV vaccine, and the expected benefits in preventing illness and death from HPV infection outweigh the known risks.
“POTS can occur naturally in adolescent girls and, at present, there is insufficient evidence to indicate that the vaccine is a cause. This will remain under review.”
On 20th February 2015, The Toronto Star retracted a similar story from its website following complaints from doctors and public health officials. The retraction note explained:
“All major studies conducted after widespread inoculations began in 2006 have concluded the risks posed by Gardasil are no greater than those identified in the trial period before the vaccine was licensed and accepted for widespread use.”
Document type: For The Record
Published: 2 June 2015
Source: Sense About Science